Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Positivity of Chern classes of Schubert cells and varieties


Author: June Huh
Journal: J. Algebraic Geom. 25 (2016), 177-199
DOI: https://doi.org/10.1090/jag/646
Published electronically: August 18, 2015
MathSciNet review: 3419959
Full-text PDF

Abstract | References | Additional Information

Abstract: We show that the Chern-Schwartz-MacPherson class of a Schubert cell in a Grassmannian is represented by a reduced and irreducible subvariety in each degree. This gives an affirmative answer to a positivity conjecture of Aluffi and Mihalcea.


References [Enhancements On Off] (What's this?)

  • [Alu99] Paolo Aluffi, Differential forms with logarithmic poles and Chern-Schwartz-MacPherson classes of singular varieties, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), no. 7, 619-624 (English, with English and French summaries). MR 1717120 (2001d:14008), https://doi.org/10.1016/S0764-4442(00)80012-9
  • [Alu05] Paolo Aluffi, Characteristic classes of singular varieties, Topics in cohomological studies of algebraic varieties, Trends Math., Birkhäuser, Basel, 2005, pp. 1-32. MR 2143071 (2006h:14010), https://doi.org/10.1007/3-7643-7342-3_1
  • [Alu06a] Paolo Aluffi, Classes de Chern des variétés singulières, revisitées, C. R. Math. Acad. Sci. Paris 342 (2006), no. 6, 405-410 (French, with English and French summaries). MR 2209219 (2007g:14001), https://doi.org/10.1016/j.crma.2006.01.002
  • [Alu06b] Paolo Aluffi, Limits of Chow groups, and a new construction of Chern-Schwartz-MacPherson classes, Pure Appl. Math. Q. 2 (2006), no. 4, 915-941. MR 2282409 (2007k:14007), https://doi.org/10.4310/PAMQ.2006.v2.n4.a2
  • [AM09] Paolo Aluffi and Leonardo Constantin Mihalcea, Chern classes of Schubert cells and varieties, J. Algebraic Geom. 18 (2009), no. 1, 63-100. MR 2448279 (2009h:14086), https://doi.org/10.1090/S1056-3911-08-00482-7
  • [Bor91] Armand Borel, Linear algebraic groups, 2nd ed., Graduate Texts in Mathematics, vol. 126, Springer-Verlag, New York, 1991. MR 1102012 (92d:20001)
  • [Bry10] Robert Bryant, Rigidity and Quasi-Rigidity of Extremal Cycles in Hermitian Symmetric Spaces, Annals of Mathematics Studies 153, Princeton University Press, 2010.
  • [BSS09] Jean-Paul Brasselet, José Seade, and Tatsuo Suwa, Vector fields on singular varieties, Lecture Notes in Mathematics, vol. 1987, Springer-Verlag, Berlin, 2009. MR 2574165 (2011d:32046)
  • [Bri05] Michel Brion, Lectures on the geometry of flag varieties, Topics in cohomological studies of algebraic varieties, Trends Math., Birkhäuser, Basel, 2005, pp. 33-85. MR 2143072 (2006f:14058), https://doi.org/10.1007/3-7643-7342-3_2
  • [Bri07] Michel Brion, Log homogeneous varieties, Proceedings of the XVIth Latin American Algebra Colloquium (Spanish), Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoamericana, Madrid, 2007, pp. 1-39. MR 2500349 (2010m:14063)
  • [Bri09] Michel Brion, Vanishing theorems for Dolbeault cohomology of log homogeneous varieties, Tohoku Math. J. (2) 61 (2009), no. 3, 365-392. MR 2568260 (2011c:14136), https://doi.org/10.2748/tmj/1255700200
  • [BJ08] M. Brion and R. Joshua, Equivariant Chow ring and Chern classes of wonderful symmetric varieties of minimal rank, Transform. Groups 13 (2008), no. 3-4, 471-493. MR 2452601 (2009h:14009), https://doi.org/10.1007/s00031-008-9020-2
  • [BK05] Michel Brion and Ivan Kausz, Vanishing of top equivariant Chern classes of regular embeddings, Asian J. Math. 9 (2005), no. 4, 489-496. MR 2216242 (2007e:14006), https://doi.org/10.4310/AJM.2005.v9.n4.a3
  • [Cos11] Izzet Coskun, Rigid and non-smoothable Schubert classes, J. Differential Geom. 87 (2011), no. 3, 493-514. MR 2819546 (2012f:14094)
  • [CR13] Izzet Coskun and Colleen Robles, Flexibility of Schubert classes, Differential Geom. Appl. 31 (2013), no. 6, 759-774. MR 3130568, https://doi.org/10.1016/j.difgeo.2013.09.003
  • [Del70] Pierre Deligne, Équations différentielles à points singuliers réguliers, Lecture Notes in Mathematics, Vol. 163, Springer-Verlag, Berlin, 1970 (French). MR 0417174 (54 #5232)
  • [Dem74] Michel Demazure, Désingularisation des variétés de Schubert généralisées, Collection of articles dedicated to Henri Cartan on the occasion of his 70th birthday, I. Ann. Sci. École Norm. Sup. (4) 7 (1974), 53-88 (French). MR 0354697 (50 #7174)
  • [FMSS95] W. Fulton, R. MacPherson, F. Sottile, and B. Sturmfels, Intersection theory on spherical varieties, J. Algebraic Geom. 4 (1995), no. 1, 181-193. MR 1299008 (95j:14004)
  • [Ful97] William Fulton, Young tableaux, with applications to representation theory and geometry, London Mathematical Society Student Texts, vol. 35, Cambridge University Press, Cambridge, 1997. MR 1464693 (99f:05119)
  • [Ful98] William Fulton, Intersection theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2, Springer-Verlag, Berlin, 1998. MR 1644323 (99d:14003)
  • [GP02] Mark Goresky and William Pardon, Chern classes of automorphic vector bundles, Invent. Math. 147 (2002), no. 3, 561-612. MR 1893006 (2003g:32047), https://doi.org/10.1007/s002220100184
  • [Han73] H. C. Hansen, On cycles in flag manifolds, Math. Scand. 33 (1973), 269-274 (1974). MR 0376703 (51 #12878)
  • [Hon05] Jaehyun Hong, Rigidity of singular Schubert varieties in $ {\rm Gr}(m,n)$, J. Differential Geom. 71 (2005), no. 1, 1-22. MR 2191767 (2006i:14052)
  • [Hon07] Jaehyun Hong, Rigidity of smooth Schubert varieties in Hermitian symmetric spaces, Trans. Amer. Math. Soc. 359 (2007), no. 5, 2361-2381. MR 2276624 (2007m:32013), https://doi.org/10.1090/S0002-9947-06-04041-4
  • [Huh12a] June Huh, Milnor numbers of projective hypersurfaces and the chromatic polynomial of graphs, J. Amer. Math. Soc. 25 (2012), no. 3, 907-927. MR 2904577, https://doi.org/10.1090/S0894-0347-2012-00731-0
  • [Huh15] June Huh, $ h$-vectors of matroids and logarithmic concavity, Adv. Math. 270 (2015), 49-59. MR 3286530, https://doi.org/10.1016/j.aim.2014.11.002
  • [Jon07] Benjamin F. Jones, On the singular Chern classes of Schubert varieties via small resolution, Thesis (Ph.D.)-University of Notre Dame, 2007, ProQuest LLC, Ann Arbor, MI. MR 2736782
  • [Jon10] Benjamin F. Jones, Singular Chern classes of Schubert varieties via small resolution, Int. Math. Res. Not. IMRN 8 (2010), 1371-1416. MR 2628830 (2011i:14079), https://doi.org/10.1093/imrn/rnp174
  • [KL74] G. Kempf and D. Laksov, The determinantal formula of Schubert calculus, Acta Math. 132 (1974), 153-162. MR 0338006 (49 #2773)
  • [Ken90] Gary Kennedy, MacPherson's Chern classes of singular algebraic varieties, Comm. Algebra 18 (1990), no. 9, 2821-2839. MR 1063344 (91h:14010), https://doi.org/10.1080/00927879008824054
  • [Kir06] Valentina Kiritchenko, Chern classes of reductive groups and an adjunction formula, Ann. Inst. Fourier (Grenoble) 56 (2006), no. 4, 1225-1256 (English, with English and French summaries). MR 2266889 (2008a:14060)
  • [Kir07] Valentina Kiritchenko, On intersection indices of subvarieties in reductive groups, Mosc. Math. J. 7 (2007), no. 3, 489-505, 575 (English, with English and Russian summaries). MR 2343145 (2008f:14011)
  • [Kle74] Steven L. Kleiman, The transversality of a general translate, Compositio Math. 28 (1974), 287-297. MR 0360616 (50 #13063)
  • [Laz04] Robert Lazarsfeld, Positivity in algebraic geometry. I, Classical setting: line bundles and linear series, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 48, Springer-Verlag, Berlin, 2004. MR 2095471 (2005k:14001a)
  • [Mac74] R. D. MacPherson, Chern classes for singular algebraic varieties, Ann. of Math. (2) 100 (1974), 423-432. MR 0361141 (50 #13587)
  • [MO67] Hideyuki Matsumura and Frans Oort, Representability of group functors, and automorphisms of algebraic schemes, Invent. Math. 4 (1967), 1-25. MR 0217090 (36 #181)
  • [Mih07] Leonardo Constantin Mihalcea, Sums of binomial determinants, non-intersecting lattice paths, and positivity of Chern-Schwartz-MacPherson classes, preprint, arXiv:0702566.
  • [Per02] Nicolas Perrin, Courbes rationnelles sur les variétés homogènes, Ann. Inst. Fourier (Grenoble) 52 (2002), no. 1, 105-132 (French, with English and French summaries). MR 1881572 (2004c:14098)
  • [Ram64] C. P. Ramanujam, A note on automorphism groups of algebraic varieties, Math. Ann. 156 (1964), 25-33. MR 0166198 (29 #3475)
  • [Sai80] Kyoji Saito, Theory of logarithmic differential forms and logarithmic vector fields, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27 (1980), no. 2, 265-291. MR 586450 (83h:32023)
  • [Sch05] Jörg Schürmann, Lectures on characteristic classes of constructible functions, notes by Piotr Pragacz and Andrzej Weber, Topics in cohomological studies of algebraic varieties, Trends Math., Birkhäuser, Basel, 2005, pp. 175-201. MR 2143077 (2006g:32048), https://doi.org/10.1007/3-7643-7342-3_7
  • [Sch65a] Marie-Hélène Schwartz, Classes caractéristiques définies par une stratification d'une variété analytique complexe. I, C. R. Acad. Sci. Paris 260 (1965), 3262-3264 (French). MR 0212842 (35 #3707)
  • [Sch65b] Marie-Hélène Schwartz, Classes caractéristiques définies par une stratification d'une variété analytique complexe, C. R. Acad. Sci. Paris 260 (1965), 3535-3537 (French). MR 0184254 (32 #1727)
  • [Str11] Judson P. Stryker III, Chern-Schwartz-MacPherson classes of graph hypersurfaces and Schubert varieties, Thesis (Ph.D.)-The Florida State University, 2011, ProQuest LLC, Ann Arbor, MI. MR 2949825
  • [TY05] Patrice Tauvel and Rupert W. T. Yu, Lie algebras and algebraic groups, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2005. MR 2146652 (2006c:17001)
  • [Web12] Andrzej Weber, Equivariant Chern classes and localization theorem, J. Singul. 5 (2012), 153-176. MR 2928940


Additional Information

June Huh
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Address at time of publication: Institute for Advanced Study and Princeton University, Princeton, New Jersey 08540
Email: huh@princeton.edu

DOI: https://doi.org/10.1090/jag/646
Received by editor(s): April 4, 2013
Published electronically: August 18, 2015
Article copyright: © Copyright 2015 University Press, Inc.

American Mathematical Society